EMIS/ELibM Electronic Journals

Outdated Archival Version

These pages are not updated anymore. For the current production of this journal, please refer to http://www.jstor.org/journals/0003486x.html.

Annals of Mathematics, II. Series, Vol. 148, No. 3, pp. 895-944, 1998
EMIS ELibM Electronic Journals Annals of Mathematics, II. Series
Vol. 148, No. 3, pp. 895-944 (1998)

Previous Article

Next Article

Contents of this Issue

Other Issues

ELibM Journals

ELibM Home



Siegel measures

William A. Veech

Review from Zentralblatt MATH:

The results of the present paper represent a middle ground of sorts between the general Chebyshev theorem of Mazur and the restricted prime geodesic theorem of Veech. Let $G_N=SL(N,\bbfR)$ and $T_n=SL(N,\bbfZ)$. Equip $G_N/T_N$ with its normalised Haar measure $\mu_N$. If $\psi\ge 0$ is a Borel function on $R^N$ define $\widehat\psi$ by $\widehat\psi(gT_N)=\sum_{\vartheta\in\bbfZ^N\setminus\{0\}}\psi(g\cdot\vartheta)$. Define $M_N$ to be the set of Borel measures $\upsilon$ on $R^N$ such that $M(\upsilon)<\infty$ and $N_\nu(R)=\upsilon(B(0,R))$. The main theorem for Siegel measures is: If $\mu$ is a Siegel measure, then there exists a constant $c(\mu)<\infty$ such that:

(i) If $\psi\ge 0$ is a Borel function, then $\int_{M_N}\widehat\psi(\upsilon)\mu(d\upsilon)=c(\mu)\int_{\bbfR_N}\psi(u)du$.

(ii) If $\sigma_N$ is the area of the unit sphere in $\bbfR^N$, then $\lim_{R\to\infty}\|{N_\nu(R)\over R^N}-{c(\mu)\sigma_N\over N}\|_1=0$.

(iii) If $\mu$ is supported on $M_N^e=\{\upsilon\in M_N\mid\upsilon(-U)=\upsilon(U)$, $U$ Borel\} then for all $\psi\in C_c(R^N)$ $$\lim_{R\to\infty}\left\|{1\over R^N}\int_{\bbfR^N}\psi\left({\upsilon\over R}\right)\nu(d\upsilon)-C(\mu)\int_{\bbfR^N}\psi(u)du\right\|_1=0.$$ If $N>2$, and if $\mu$ is such that $\widehat\psi\in L^2(\mu)$ for all $\psi\in C_c(\bbfR^N)$ then convergence in (ii) and (iii) also holds pointwise a.e. $\mu$. As a consequence the main result for quadratic differentials is obtained. The restricted prime geodesic theorem of Veech along with a consequence is proved using the equidistribution theorem of {\it A. Eskin} and {\it C. McMullen} [Duke Math. J. 181-209 (1993; Zbl 0798.11025)]. It is also proved that if $\mu$ is a Siegel measure, there exists $C\ge 0$ and a singular Siegel measure $\mu^s$ such that $\mu=S^C*\mu^s$, where $S^C:M_N\to M_N$ is defined by $S^C\upsilon=\upsilon+cm$ and $m=m(du)$ is the Lebesgue measure on $R^N$.

While the focus in this paper has been on periodic trajectories, entirely analogous results follow by the same technique for sets in the plane which represent simple geodesics joining cone points for the metrics $| w|^2$, $w$ a holomorphic 1-form.

Reviewed by R.Sehmi

Keywords: Chebyshev theorem; restricted prime geodesic theorem; normalised Haar measure; Borel function; Siegel measures; restricted prime geodesic theorem; Siegel measure

Classification (MSC2000): 22D40 11H99

Full text of the article:

Electronic fulltext finalized on: 9 Sep 2001. This page was last modified: 22 Jan 2002.

© 2001 Johns Hopkins University Press
© 2001--2002 ELibM for the EMIS Electronic Edition
Metadata extracted from Zentralblatt MATH with kind permission